Alert archive / Texas / Flash Flood Warnings in 2005

Flash Flood Warning 139, NWS Midland/Odessa, TX

October 13, 2005Ector County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Oct 13, 2005, 5:50 AM CDT for Ector County, Texas. It was in force for 3 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 13, 2005, 5:50 AM CDT (10:50 UTC)
Expired
Oct 13, 2005, 8:45 AM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Ector County, TX

The radar

The Midland/Odessa radar (KMAF), 41 km from the middle of the area, began a volume at 10:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 13, 7:30 AM CDTFLASH FLOOD5 Sw Odessa, TXWEST COUNTY ROAD AND I-20 UNDER 2 FEET OF WATER. 2 WATER RESCUES. WATER TO THE BUMPER OF TRUCKS
Oct 13, 7:30 AM CDTFLASH FLOODOdessa, TX36TH AND DIXIE FLOODED
Oct 13, 8:30 AM CDTFLASH FLOODOdessa, TXROAD CAVED IN AT MOCKINGBIRD AND ACTURA
Oct 13, 8:40 AM CDTFLASH FLOODOdessa, TX8-10 INCHES OF WATER ALONG I-20 FRONTAGE ROADS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 100 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 10.8 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2005-10-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2005-10-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
1954 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 131052
FFWMAF
TXC135-131345-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
550 AM CDT THU OCT 13 2005

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ECTOR COUNTY IN WEST TEXAS

* UNTIL 845 AM CDT

* AT 545 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED    
  A THUNDERSTORM CAPABLE OF PRODUCING FLASH FLOODING OVER WEST ODESSA. 
  RADAR INDICATES AN INCH OR MORE OF RAIN MAY HAVE FALLEN OVER WEST
  ODESSA WITH ADDITIONAL STORMS MOVING INTO THE AREA.

MOST FLOODING DEATHS ARE PREVENTABLE...AND MANY OCCUR WHEN MOTORISTS
DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED
ROADS. ONLY A FEW INCHES OF RAPIDLY FLOWING WATER CAN QUICKLY CARRY
AWAY YOUR VEHICLE. TURN AROUND... DONT DROWN.

TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3167 10279 3167 10232 3206 10231 3206 10277

$$
2 follow-up statements
000 
WGUS74 KMAF 131232
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
727 AM CDT THU OCT 13 2005

TXC135-131345-
ECTOR-
727 AM CDT THU OCT 13 2005

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 AM CDT FOR ECTOR
COUNTY...

AT 635 AM CDT...THE ODESSA FIRE DEPARTMENT PERFORMED A HIGH WATER 
RESCUE ON THE SERVICE ROAD NORTH OF THE INTERSECTION OF INTERSTATE 
20 AND MEADOW.  SEVERAL ROADS IN ODESSA WERE REPORTED TO HAVE WATER 
ACCUMULATING OVER THEM.  AT 729 AM CDT...SHOWERS AND THUNDERSTORMS 
CONTINUED TO MOVE NORTHEAST AT 15 MPH OVER MOST OF ECTOR COUNTY.  
THE ADDITIONAL RAINFALL WILL ONLY AGGRAVATE CURRENT FLOODING.  

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND. MOST FLOODING DEATHS ARE PREVENTABLE. TURN
AROUND... DONT DROWN.

TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3167 10279 3167 10232 3206 10231 3206 10277

$$
000 
WGUS74 KMAF 131243
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
739 AM CDT THU OCT 13 2005

TXC135-131345-
ECTOR-
739 AM CDT THU OCT 13 2005

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 AM CDT FOR ECTOR
COUNTY...

AT 730 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED TWO HIGH 
WATER RESCUES BEING PERFORMED AT INTERSTATE 20 AND WEST COUNTY 
ROAD.  WATER DEPTH IN THIS AREA WAS OVER 2 FEET DEEP.  AT 738 AM 
CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN AREA OF 
SHOWERS AND THUNDERSTORMS MOVING OVER MOST OF ECTOR COUNTY.  THE 
ADDITIONAL RAINFALL WILL ONLY AGGRAVATE EXISTING FLOODING.   

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND. MOST FLOODING DEATHS ARE PREVENTABLE. TURN
AROUND... DONT DROWN.

TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3167 10279 3167 10232 3206 10231 3206 10277

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Oct 13, 3:15 AM CDT, 2 hours 35 minutes earlier.

Area forecast discussion, Oct 13, 3:15 AM CDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
315 AM CDT THU OCT 13 2005

WITH STRONG TO SEVERE STORMS CURRENTLY MOVING UP ACROSS THE RIO
GRANDE AND INTO AREA WILL HAVE TO KEEP DISCUSSION SHORT.  EXPECT
THUNDERSTORMS TO MOVE/EXPAND UP ACROSS THE TRANS PECOS AND PERMIAN
BASIN OVER THE NEXT FEW HOURS. HAVE HAD ONE SEVERE STORM BUT STILL
EXPECT FLASH FLOODING TO BE MAIN THREAT. CURRENTLY HAVE A FLASH
FLOOD WATCH IN EFFECT FOR MOST OF THE AREA... WILL EXPAND IT SOUTH
TO COVER PRESIDIO... BREWSTER... AND TERRELL COUNTIES... AND WEST
TO COVER CULBERSON AND THE GUADALUPE MOUNTAINS. EXPECT MOST OF THE
RAIN TO BE DURING THE DAY WITH DECREASING CHANCES TONIGHT. CURRENT
ZONES/GRIDS HAVE STORMY AND COOL DAY WELL COVERED SO NOT PLANNING
MANY CHANGES.

AS FAR AS REST OF FORECAST MODELS SEEM IN AGREEMENT WITH CUTTING OFF
THE UPPER LOW THAT IS CURRENTLY PRODUCING THE PRECIP AND HAVING IT
RETROGRADE AROUND THE ARIZONA AREA INTO THE WEEKEND AS A STRONGER
CLOSED LOW MOVES ONTO THE WEST COAST.  IN THE MEAN TIME AN UPPER
RIDGE BUILDS ACROSS THE CENTRAL PLAINS STATES WITH WARMING WEATHER
EXPECTED.  THIS SECOND LOW SLOWLY MEANDERS ACROSS THE SOUTHWEST U.S.
INTO NEXT WEEK NOT MOVING EAST OF THE FOUR CORNERS UNTIL WEDNESDAY
AND THEN LIFTING NORTH ACROSS THE PANHANDLE ON THURSDAY.

THURSDAYS RAIN WILL LINGER INTO FRIDAY WITH MODELS CONTINUING TO
DEVELOP PRECIP INTO THE AFTERNOON.  SOUTHWEST CWA LOOKS TO HAVE BEST
SHOT AT ADDITIONAL PRECIP BUT NOTHING AS WIDESPREAD OR HEAVY AS
TODAY. AS FAR AS TEMPS SHOULD HAVE A SLOW RECOVERY BEGINNING
FRIDAY AND CONTINUING INTO THE MIDDLE OF NEXT WEEK AS UPPER RIDGE
DOMINATES THE CENTRAL PART OF THE COUNTRY.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              70  55  74  56 /  80  30  30  10
CARLSBAD NM                67  52  73  53 /  80  40  40  20
DRYDEN TX                  73  59  73  59 /  80  50  40  20
FORT STOCKTON TX           67  55  71  57 /  90  50  40  20
GUADALUPE PASS TX          61  48  67  53 /  80  40  40  20
HOBBS NM                   68  52  72  53 /  70  30  40  20
MARFA TX                   67  48  68  47 /  90  50  40  20
MIDLAND INTL AIRPORT TX    68  55  73  57 /  90  40  30  10
ODESSA TX                  67  55  73  56 / 100  40  30  10
WINK TX                    70  56  75  53 / 100  40  40  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH UNTIL 4 PM CDT THURSDAY FOR THE FOLLOWING
     ZONES...CENTRAL LEA COUNTY...EDDY COUNTY PLAINS...GUADALUPE
     MOUNTAINS NP/LINCOLN NF/LNZ...GUADALUPE MOUNTAINS OF EDDY
     COUNTY...NORTHERN LEA COUNTY...SOUTHEAST PLAINS/BLM
     ROSWELL/LNZ...AND SOUTHERN LEA COUNTY.

TX...FLASH FLOOD WATCH UNTIL 4 PM CDT THURSDAY FOR THE FOLLOWING
     ZONES...ANDREWS...BIG BEND AREA...BORDEN...CRANE...
     DAVIS/APACHE MOUNTAINS AREA...DAWSON...ECTOR...GAINES...
     GLASSCOCK...GUADALUPE MOUNTAINS...HOWARD...LOVING...MARFA
     PLATEAU...MARTIN...MIDLAND...MITCHELL...PECOS...PRESIDIO
     VALLEY...REAGAN...REEVES COUNTY AND UPPER TRANS PECOS...
     SCURRY...TERRELL...UPTON...VAN HORN AND HIGHWAY 54
     CORRIDOR...WARD...AND WINKLER.

&&

72
Hazardous weather outlook, Oct 13, 4:23 AM CDT, 1 hour 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
423 AM CDT THU OCT 13 2005

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-140930-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
423 AM CDT THU OCT 13 2005 /323 AM MDT THU OCT 13 2005/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD THUNDERSTORMS ARE EXPECTED ACROSS WEST TEXAS AND
SOUTHEASTERN NEW MEXICO TODAY INTO TONIGHT.  THE MAIN THREAT WITH
THESE STORMS WILL BE HEAVY RAINFALL AND A FLASH FLOOD WATCH IS IN
EFFECT FOR ALL OF THE AREA TODAY.  WHILE THE SEVERE THREAT IS ONLY
MARGINAL... A FEW STORMS MAY BECOME SEVERE AND BE CAPABLE OF
PRODUCING LARGE HAIL AND DAMAGING WIND.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED TODAY.  EMERGENCY
MANAGERS...SPOTTER GROUPS...LOCAL LAW ENFORCEMENT...AND OTHER
INTERESTED PARTIES SHOULD KEEP INFORMED OF THE LATEST WEATHER
INFORMATION.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 13, 1:20 AM CDTSevere Thunderstorm WarningMAFPresidio55 min
Oct 13, 2:27 AM CDTFlash Flood WarningMAFJeff Davis, Presidio3 hr
Oct 13, 3:26 AM CDTFlash Flood WarningMAFReeves3 hr
Oct 13, 6:49 AM CDTFlash Flood WarningMAFMidland3 hr
Oct 13, 8:04 AM CDTFlash Flood WarningMAFReagan3 hr
Oct 13, 8:43 AM CDTFlash Flood WarningMAFEctor2 hr
Oct 13, 10:55 AM CDTFlash Flood WarningMAFReeves4 hr

Nearby

Flash Flood Warnings in Texas, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.